This article is from the source 'bbc' and was first published or seen on . The next check for changes will be

You can find the current article at its original source at https://www.bbc.co.uk/news/health-46793916

The article has changed 7 times. There is an RSS feed of changes available.

Version 1 Version 2
Woman given erectile dysfunction cream for dry eye Woman given erectile dysfunction cream for dry eye
(35 minutes later)
A woman has suffered chemical injuries after she was mistakenly prescribed erectile dysfunction cream for a dry eye condition.A woman has suffered chemical injuries after she was mistakenly prescribed erectile dysfunction cream for a dry eye condition.
The woman, from Glasgow, had to be treated at A&E after she was given Vitaros cream instead of the eye lubricant VitA-POS.The woman, from Glasgow, had to be treated at A&E after she was given Vitaros cream instead of the eye lubricant VitA-POS.
Her experience is detailed in December's BMJ Case Reports journal.Her experience is detailed in December's BMJ Case Reports journal.
The report calls for doctors to use block capitals in handwritten prescriptions to avoid errors.The report calls for doctors to use block capitals in handwritten prescriptions to avoid errors.
The woman was given a handwritten prescription for VitA-POS, a liquid paraffin lubrication, for treatment of severe dry eyes and corneal erosions.The woman was given a handwritten prescription for VitA-POS, a liquid paraffin lubrication, for treatment of severe dry eyes and corneal erosions.
The mix-up happened between her GP and pharmacist, where she was issued with Vitaros, an erectile dysfunction cream.The mix-up happened between her GP and pharmacist, where she was issued with Vitaros, an erectile dysfunction cream.
After using it she suffered eye pain, blurred vision, redness and swollen eyelid.After using it she suffered eye pain, blurred vision, redness and swollen eyelid.
The mild chemical injury to her eye was treated in hospital with topical antibiotics, steroids and lubricants, which cleared it up in a few days.The mild chemical injury to her eye was treated in hospital with topical antibiotics, steroids and lubricants, which cleared it up in a few days.
Prescription errorsPrescription errors
Dr Magdalena Edington, from Glasgow's Tennent Institute of Ophthalmology, wrote the report for the December edition of BMJ Case Reports.Dr Magdalena Edington, from Glasgow's Tennent Institute of Ophthalmology, wrote the report for the December edition of BMJ Case Reports.
In it, she said: "Prescribing errors are common, and medications with similar names and packaging increase risk.In it, she said: "Prescribing errors are common, and medications with similar names and packaging increase risk.
"However, it is unusual in this case that no individual, including the patient, general practitioner or dispensing pharmacist, questioned erectile dysfunction cream being prescribed to a female patient, with ocular application instructions."However, it is unusual in this case that no individual, including the patient, general practitioner or dispensing pharmacist, questioned erectile dysfunction cream being prescribed to a female patient, with ocular application instructions.
"We believe this to be an important issue to report, to enhance awareness and promote safe prescribing skills.""We believe this to be an important issue to report, to enhance awareness and promote safe prescribing skills."
She wants to raise awareness that medications with similar spellings exist and encourage prescribers "to ensure that handwritten prescriptions are printed in block capital letters (including the hyphen with VitA-POS) to avoid similar scenarios in the future". Although many prescriptions are digitised rather than handwritten, she wants to raise awareness that medications with similar spellings exist and encourage prescribers "to ensure that handwritten prescriptions are printed in block capital letters (including the hyphen with VitA-POS) to avoid similar scenarios in the future".
Data released last year suggested GPs, pharmacists, hospitals and care homes may be making 237 million prescription errors a year - the equivalent of one mistake for every five drugs issued.Data released last year suggested GPs, pharmacists, hospitals and care homes may be making 237 million prescription errors a year - the equivalent of one mistake for every five drugs issued.
The errors include wrong medications being given, incorrect doses dispensed and delays in medication being administered.The errors include wrong medications being given, incorrect doses dispensed and delays in medication being administered.
The study said most caused no problems, but in more than a quarter of cases the mistakes could have caused harm.The study said most caused no problems, but in more than a quarter of cases the mistakes could have caused harm.
Doctors are given guidance on their handwriting in a NHS training manual, which includes this test:
"Write out the names of the following drugs in your usual handwriting. Get a non-medically trained friend to transcribe them. If they can transcribe them accurately then your handwriting is likely to be legible!"
Have you received the wrong medication or been given the incorrect dose? Tell us about your experience by emailing haveyoursay@bbc.co.uk.Have you received the wrong medication or been given the incorrect dose? Tell us about your experience by emailing haveyoursay@bbc.co.uk.
Please include a contact number if you are willing to speak to a BBC journalist. You can also contact us in the following ways:Please include a contact number if you are willing to speak to a BBC journalist. You can also contact us in the following ways:
Or use the form belowOr use the form below